A drug allergy is an unusual response of the immune system to a drug. Any medication can cause allergies. It does not depend on the toxicity of the drug, but on the individual sensitivity of the organism to substances.
What does a drug allergy look like?
Typical symptoms are no different from any other allergy. These are rashes, hives, itching and swelling. There may be shortness of breath, swelling in the nose and pinching the eyes. Allergy symptoms may occur a couple of hours, days, or even weeks after you start taking it.
The most dangerous allergic reaction is anaphylaxis. This is a rare condition that can develop instantly or after a few hours from getting the medicine inside. Symptoms are similar to common allergies, but develop rapidly and are accompanied by life-threatening conditions: pulmonary edema, pressure drop, tachycardia, and abdominal pain.
How does drug allergy arise?
Sometimes the immune system detects the chemical composition of a drug as harmful. For example, as an infection. Then antibodies appear in the blood – special proteins that mark the pathogen or what is mistaken for it. In response, we experience a reaction we call allergy.
Antibodies may appear on first contact with the drug, but signs of intolerance often occur only with repeated use. However, we are not always aware that we have already met with some substance. For example, we could take antibiotics as part of purchased meat, and felt the allergy immediately after the prescribed pills.
Another scenario is when the drug directly affects T-lymphocytes. These immune cells release chemicals into the bloodstream that trigger allergies when they first encounter a drug.
What is the most common allergy?
Some drugs are more likely to cause intolerance than others.
These are antibiotics, such as penicillins.
Pain relievers (ibuprofen, aspirin).
Medicines for autoimmune diseases, such as rheumatoid arthritis.
Chemotherapy in the treatment of oncology.
Sometimes an unpleasant reaction to pills or injections looks just like an allergy, but it is not. This is called a non-allergic hypersensitivity reaction, and it occurs without the involvement of the immune system. Outwardly, it manifests itself in the same way, and it probably does not make sense for the patient to distinguish one from the other.
Non-allergic reactions are often caused by aspirin, opiates, anesthetics, and contrast agents to visualize internal structures on CT or MRI. By the way, chocolate can also cause pseudo-allergies: when you itch and become covered with a rash, although the immune system has nothing to do with it.
Who is at risk of getting a drug allergy?
Anyone can get an allergy, but the risk increases if
have food allergies or hay fever;
there were cases of drug allergies in the family;
high doses of the drug are prescribed, repeated or long-term use;
some diseases usually involve drug allergies, such as HIV or the Epstein-Barr virus.
How to avoid allergies?
Unfortunately, it is impossible to predict the response to a drug before meeting the substance. To minimize risks, doctors may start with small doses of the drug or ask you to stay nearby for half an hour after the injection.
For the safety of treatment, you can follow a few rules
Tell doctors about known allergies, even if you are offered a different medication.
Take the tablets only as directed by your doctor and follow the prescribed dosage.
If you experience unpleasant symptoms, do not self-medicate, but seek medical attention.